Maine, 2018

Winter Storm in Maine, January 23 to 24, 2018

January 23 to 24, 2018 · NWS CAR · 5 events in 5 counties and zones

A warm front crossed the region from the night of the 22nd into the morning of the 23rd in advance of low pressure. The low then tracked west of the region during the 23rd.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A warm front crossed the region from the night of the 22nd into the morning of the 23rd in advance of low pressure. The low then tracked west of the region during the 23rd. Snow developed through the evening of the 22nd into the morning of the 23rd. The snow then mixed with sleet and freezing rain from the late morning into the afternoon of the 23rd...with a wintry mix persisting into the early morning hours of the 24th. Warning criteria precipitation occurred during the morning of the 23rd. Snow accumulations across northern Aroostook county ranged from 10 to 15 inches...along with 1 to 2 inches of sleet and two to three tenths of an inch of freezing rain. Across northern portions of Somerset...Piscataquis and Penobscot counties snow accumulations generally ranged from 5 to 8 inches along with around 1 inch of sleet. Freezing rain also accumulated two to three tenths of an inch across northern Penobscot county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jan 23, 12:02 AM EST, 58 minutes earlier.

Area forecast discussion, Jan 23, 12:02 AM EST, 58 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1202 AM EST Tue Jan 23 2018

.SYNOPSIS...
Low pressure will approach from the southwest tonight. The low will
track west of our region on Tuesday as a weak secondary low forms in
northern Maine. Low pressure will lift to our north Tuesday night
into Wednesday as high pressure builds in from central Canada.

&&

.NEAR TERM /THROUGH TUESDAY/...
Update 11:50 PM: Have adjusted temperature, wind, and dew point
based on latest observations. No other changes.

Previous discussion...
High pressure will be to our north this evening as low pressure
approaching from the southwest pushes a warm front into the
area. Moisture running east along this front will spread snow
across the region beginning in the west early this evening then
pushing east across the rest of the area later tonight. As the
storm system lifts to our west Tuesday morning warmer air will
change precipitation over to sleet, freezing rain then plain
rain from south to north. By midday precipitation should be over
to all rain in southern areas and sleet and freezing rain
across the north, except still snow over the far north. Model
guidance has been consistent in showing a weak secondary low
forming over the north central part of our region Tuesday
afternoon. The position of this low may maintain a north to
northeast surface flow across northern and northwestern
Aroostook county keeping freezing temps there. Warming aloft may
change precip over to sleet and freezing rain, but a change to
plain rain may be confined to areas from east central Aroostook
County on south. Heavy rain Downeast Tuesday afternoon combined
with snow melt may result in rises on rivers and the risk of ice
movement and some flooding. Also, a strong low level jet may
produce a period of high winds Downeast Tuesday afternoon. A dry
intrusion will end precipitation across the area Tuesday
evening. However, a trailing upper level shortwave trough will
likely produce some occasional snow across the far north
overnight Tuesday night as cold air returns behind the low.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Intensifying low pressure will lift northeast of Maine
Wednesday and across NewFoundland/Labrador Wednesday night.
Across northern areas Wednesday, expect mainly cloudy skies and
lingering snow showers, with decreasing clouds across central
and down east. A fairly tight pressure gradient will be in place
behind the intensifying low on Wednesday resulting in gusty
northwest winds across the region. High pressure will build
toward the region Wednesday night through Thursday. Expect
mainly clear to partly cloudy skies across the region Wednesday
night and partly to mostly sunny skies on Thursday. Temperatures
will be above normal Wednesday and then fall back to below
normal levels on Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Expect fair and dry weather conditions Thursday night through
Friday as high pressure slides across the region. The high will
move off shore of the east coast Friday night and Saturday. A
warm front is expected to approach from the west Friday night
and cross the region on Saturday. A cold front will approach
Saturday night and cross the region on Sunday, with the chance
for snow/rain showers Saturday night and Sunday. High pressure
will build toward the region on Monday. Temperatures will be
below normal on Friday and then above normal through the weekend
and into early next week.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: Snow is spreading into the Downeast areas with MVFR
conditions at KBGR and KBHB as of 9 pm. Conditions will lower
to LIFR at KBGR and KBHB by midnight, and at the northern
terminals by 06-08Z. LIFR conditions are then expected through
Tuesday in snow and mixed precipitation. Conditions should
improve to MVFR Downeast Tuesday evening but will likely remain
IFR across the north.

SHORT TERM: Lingering snow showers behind intensifying low
pressure will persist across far northern areas Wednesday with
potential for periods of MVFR/IFR, with VFR expected toward
KBGR/KBHB. Gusty northwest winds are expected on Wednesday
behind the low. VFR conditions are then expected across the
entire region Wednesday night through Friday.

&&

.MARINE...
NEAR TERM: A gale warning is up from late Tuesday into Tuesday
evening for winds gusting over 40 kt. Seas will build up to 16
ft in response to the strong south winds.

SHORT TERM: Small craft advisory level conditions will likely
persist through much of the mid to late week period.

&&

.HYDROLOGY...
Precipitation QPF across Downeast is expected to approach 1.5
inches by Tuesday night with most of this being in the form of
rain. The combination of rainfall and snowmelt will result in
rises on rivers and streams, especially Tuesday afternoon into
Wednesday. Ice jams are in place on the Piscataquis and
Pleasant Rivers as well as on the Kenduskeag Stream. There is
concern that these ice jams could break up and move with the
warmer temps and rainfall. This could lead to water backing up
behind the jams leading to the possibility of flooding.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning until 1 AM EST Wednesday for MEZ001-002.
     Winter Weather Advisory until 4 PM EST Tuesday for MEZ003>006-
     010-011-031-032.
     Flood Watch from 10 AM EST Tuesday through late Tuesday night
     for MEZ011-015>017-029>032.
     Winter Weather Advisory until 9 AM EST Tuesday for MEZ015>017-
     029-030.
     Wind Advisory from 11 AM to 11 PM EST Tuesday for MEZ029-030.
MARINE...Gale Warning from noon Tuesday to midnight EST Tuesday night
     for ANZ050>052.

&&

Near Term...Mignone
Hazardous weather outlook, Jan 22, 2:37 PM EST, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
237 PM EST Mon Jan 22 2018

MEZ003>006-010-231945-
Northern Somerset-Northern Piscataquis-Northern Penobscot-
Southeast Aroostook-Central Piscataquis-
237 PM EST Mon Jan 22 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM
EST TUESDAY...

This Hazardous Weather Outlook is for East Central Maine...North
Central Maine...Northern Maine and West Central Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ015>017-231945-
Southern Penobscot-Interior Hancock-Central Washington-
237 PM EST Mon Jan 22 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 9 AM
EST TUESDAY...
...FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH LATE TUESDAY
NIGHT...

This Hazardous Weather Outlook is for Interior DownEast Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Weather Advisory.
   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001-002-231945-
Northwest Aroostook-Northeast Aroostook-
237 PM EST Mon Jan 22 2018

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 1 AM
EST WEDNESDAY...

This Hazardous Weather Outlook is for Far Northern Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-231945-
Coastal Hancock-Coastal Washington-
237 PM EST Mon Jan 22 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 9 AM
EST TUESDAY...
...FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH LATE TUESDAY
NIGHT...
...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM EST TUESDAY...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Weather Advisory.
   Flood Watch.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-031-032-231945-
Central Penobscot-Southern Piscataquis-Northern Washington-
237 PM EST Mon Jan 22 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM
EST TUESDAY...
...FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH LATE TUESDAY
NIGHT...

This Hazardous Weather Outlook is for East Central Maine...Eastern
Maine and North Central Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Weather Advisory.
   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-231945-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
237 PM EST Mon Jan 22 2018

...GALE WARNING IN EFFECT FROM NOON TUESDAY TO MIDNIGHT EST TUESDAY
NIGHT...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Northwest Aroostook

When
January 23, 1:00 AM EST to January 24, 2:30 AM EST
Where
Northwest Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 10 to 14 inches along with 1 to 2 inches of sleet and two to three tenths of an inch of freezing rain.

Winter Storm, Northeast Aroostook

When
January 23, 1:00 AM EST to January 24, 2:30 AM EST
Where
Northeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 10 to 15 inches along with 1 to 2 inches of sleet and two to three tenths of an inch of freezing rain.

Winter Storm, Northern Somerset

When
January 23, 1:00 AM EST to January 24, 2:30 AM EST
Where
Northern Somerset forecast zone
Reported by
Other Federal Agency
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches along with around 1 inch of sleet.

Winter Storm, Northern Piscataquis

When
January 23, 1:00 AM EST to January 24, 2:30 AM EST
Where
Northern Piscataquis forecast zone
Reported by
Other Federal Agency
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches along with around 1 inch of sleet.

Winter Storm, Northern Penobscot

When
January 23, 1:00 AM EST to January 24, 2:30 AM EST
Where
Northern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches along with around 1 inch of sleet and two to three tenths of an inch of freezing rain.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2018Every state in 2018This day in weather historyWarnings in Maine, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735347, 735348, 735983, 735989, 735994.